Texas, 2022

Wildfire in Texas, April 29, 2022

April 29, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 5:30 AM CST, 6 hours earlier.

Area forecast discussion, Apr 29, 5:30 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
630 AM CDT Fri Apr 29 2022

.AVIATION...
VFR conditions expected throughout the 12Z TAF period. the only
exception could be brief periods of reduced vsbys due to BLDU
conditions at times, but should not be a persistent impact. Winds
will start out of the southwest at 10-15 kts and then become more
west/west-southwesterly and increase starting around 16-17Z to
sustained values of 20-30 kts with gusts as high as 45 kts at
times. BLDU may impact vsbys during the peak winds this afternoon.
A cold front will move into the Panhandles starting just before
00Z and move through all TAF sites by 06-08Z. Winds will shift to
northerly and be sustained around 10-20 kts.

Meccariello

&&

.PREV DISCUSSION... /Issued 402 AM CDT Fri Apr 29 2022/

SHORT TERM...Today through Tomorrow Night...

After some areas getting some good rainfall back on Wednesday
night, a dry forecast with fire weather concerns return for the
short term forecast period.

For today, warm temperatures and some gusty winds are expected.
Latest 29/00Z model and numerical guidance continues to show
surface cyclogenesis development across NW Kansas going into the
afternoon. This will enhance westerly surface flow, especially for
the northern combined Panhandles where the steepest sfc-500
height gradient exist. Did go slightly above 90th percentile NBM
to encounter this steep height gradient. There is the potential
that if the surface low is either weaker and/or centered further
east or south than current average of latest data depicts, winds
may not be as strong. As of the current forecast, a wind headline
will be issued for the northern combined Panhandles this afternoon
for gusty westerly winds this afternoon. Winds at times this
afternoon may gusts as high as 50 mph. Along with the downsloping
W/WSW sfc winds this afternoon, decent H850-700 WAA will enter the
Panhandles with a building LLTR across west Texas. This will
allow high temperatures to climb well into the 80s for most
locations with portions of the central and eastern Panhandles may
get as warm as the low to mid 90s.

Will be watching a cold front entering the Panhandles this evening
moving NW to SE across the Panhandles. Some of the latest guidance
shows that along and just behind the front due to established
deep mixing, some of the strongest winds of the day may occur at
this time with brief wind gusts out of the north at 50 to near 60
mph. These stronger wind gusts will subside as we get closer to
midnight as the front will exit south of the Texas Panhandle.

Behind the cold front, high temperatures tomorrow will range in
the mid to upper 70s for most locations with temperatures closer
to average for late April. Some breezy northerly winds, mainly for
the northeastern Panhandles, however should not be a strong as
winds will be today.

Meccariello

FIRE WEATHER...Today and Tomorrow...

Critical fire weather conditions are expected across the majority
of the Panhandles. Given recent rainfall back on Wednesday night
with some areas receiving over 0.5", there may be some pockets of
elevated conditions with some remnant ground moisture. Otherwise,
the majority of the Panhandles will experience critical fire
weather conditions today. Min RH values will be of main concern
with min values as low as 5 percent across a large domain of the
combined Panhandles. 20 ft winds will be out of the west this
afternoon of 20 to 30 mph with higher gusts at times. Will have to
watch closely for the timing of the cold front later this
afternoon into the evening hours with any fires that do ignite,
wind shift behind the passing cold front with 20 ft winds will be
out of the north sustained at 15 to 25 mph with higher gusts
likely. ERC percentile, in those locations especially that did not
receive any rainfall will range from the 90th to 99th percentile
with extremely dry fuels. Max RFTI values will range from 6 to 8,
with highest values likely in the northern Panhandles.

Elevated fire weather conditions expected for Saturday with
conditions being RH driven with min RH values as low as 10
percent. 20 ft winds will be out of the north at 15 to 20 mph and
max RFTI values will be 2.

Meccariello

LONG TERM...Sunday through Thursday

Southwesterly flow aloft across the Panhandles Sunday as a
shortwave trough develops across the forecast area. Main closed
upper low over the Great Basin region Sunday will track east
across the central U.S. Rockies by Sunday night and then move
across the central Plains states Monday. Convection should develop
and spread north and east across all of the forecast area by
Sunday afternoon before exiting the Panhandles Monday. Severe
thunderstorms could possibly develop Sunday afternoon and evening
with all modes of severe weather in play including large hail,
damaging winds and tornadoes.

Zonal upper flow across the Panhandles Tuesday will transition to
southwesterly again by 00Z Wednesday. Another closed upper low
will track east out of the Intermountain West late Tuesday which
will then move across the central U.S. Rockies Wednesday. The
closed upper low then tracks northeast into the northern Plains
states by Wednesday night. Perturbations in the southwesterly flow
aloft Wednesday and Wednesday night should trigger convection
across most of the eastern half of the forecast area. Main upper
trough axis forecast to approach the Panhandles from the Four
Corners region Wednesday night into Thursday before tracking east
across the Panhandles Thursday and exiting by Thursday night.
Additional chances for convection possible Wednesday night into
Thursday before ending Thursday night.

Surface ridge elongated northwest to southeast across the northern
and central Plains states will allow ample Gulf low level moisture
to advect/surge north and west into the Panhandles late this
weekend. A warm front expected to lift north and east into the
western and southern Texas Panhandle Sunday. A surface low over
southeastern Colorado with the warm front lifting north into the
northeastern Panhandles and western Oklahoma as a dryline mixes
east from eastern New Mexico late Sunday into the central
Panhandles by 12Z Monday. The surface low to track into
southwestern Kansas or vicinity Monday as a cold front pushes
south into the Oklahoma and northwestern Texas Panhandles. The
cold front forecast to move through all of the forecast area by
00Z Tuesday or 06Z Tuesday at the latest. Cool surface high builds
down into the forecast area from the northern and central Plains
states Monday night and early Tuesday before moving off to the
east by Tuesday afternoon. Surface low and surface trough develop
across eastern Colorado and eastern New Mexico Tuesday into
Tuesday night. Frontal boundary forecast to lift north and east as
a warm front again Tuesday night into Wednesday with low level
Gulf moisture surging north up the Rio Grande by Wednesday.
Surface frontal wave over the Texas Panhandle Wednesday will push
south out of the forecast area by 00Z Thursday as a reinforcing
shot of much cooler air advects south from the northern and
central Plains states. Surface low may become stationary over
southeastern New Mexico with the frontal boundary stretching west
to east south of the Panhandles and along the Red River Valley
Wednesday night. Surface ridge continues to build south and
southwest down into the Panhandles Thursday from the northern and
central Plains states.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM this morning to 10 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Wind Advisory from noon today to 8 PM CDT this evening for the
     following zones: Dallam...Hansford...Hartley...Lipscomb...
     Moore...Ochiltree...Sherman.

OK...Red Flag Warning from 10 AM this morning to 10 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory from noon today to 8 PM CDT this evening for the
     following zones: Beaver...Cimarron...Texas.

&&

29/11
Hazardous weather outlook, Apr 29, 2:04 AM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
304 AM CDT Fri Apr 29 2022

OKZ001>003-TXZ001>020-317-292200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
304 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Widespread critical fire weather conditions are expected across
all of the Texas and Oklahoma Panhandles this afternoon and
evening. A Red Flag Warning has been issued from 10 AM to 10 PM
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday afternoon.

Thunderstorms will be possible Sunday afternoon and evening and
again on Wednesday. Severe thunderstorms are possible Sunday
afternoon and evening with all hazards will be in play which
includes large hail, damaging winds and even tornadoes cannot be
ruled out. Severe thunderstorms also cannot be ruled out for
Wednesday at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation Sunday afternoon into Sunday night.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
April 29, 11:30 AM CST to 6:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Bippus fire cause was unknown. End time was estimated. The fire burned an estimated 484 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024834.